Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 20, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 10:16 PM CDT for Dickens County, Kent County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2009, 10:16 PM CDT (03:16 UTC)
- Expired
- Apr 16, 2009, 10:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Dickens County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:35 PM CDT | TORNADO | 16 Ese Spur, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLUB 170316
TORLUB
TXC125-263-170345-
/O.NEW.KLUB.TO.W.0020.090417T0316Z-090417T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1016 PM CDT THU APR 16 2009
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN DICKENS COUNTY IN NORTHWEST TEXAS.
NORTHEASTERN KENT COUNTY IN NORTHWEST TEXAS.
* UNTIL 1045 PM CDT
* AT 1007 PM CDT...THE PUBLIC REPORTED A TORNADO 9 MILES WEST OF
GIRARD. AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO SHOW STRONG INDICATIONS OF A TORNADO ALONG THE KENT
AND DICKENS COUNTY LINE NEAR HIGHWAY 208.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD AND
HIGHWAYS 70 AND 208 EAST OF SPUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
&&
LAT...LON 3330 10084 3345 10084 3367 10073 3381 10053
3379 10052 3340 10052 3324 10053
TIME...MOT...LOC 0313Z 205DEG 14KT 3338 10076
$$1 follow-up statement
000
WWUS54 KLUB 170334
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1034 PM CDT THU APR 16 2009
TXC125-263-170345-
/O.CON.KLUB.TO.W.0020.000000T0000Z-090417T0345Z/
DICKENS TX-KENT TX-
1034 PM CDT THU APR 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHEASTERN KENT AND SOUTHEASTERN DICKENS COUNTIES...
AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM HAS A HISTORY OF PRODUCING TORNADOES. THE MOST DANGEROUS PART
OF THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF GIRARD...MOVING
NORTHEAST AT 25 MPH. RADAR SUGGEST THAT THE ROTATION HAS WEAKENED
SOMEWHAT...BUT A TORNADO MY REFORM ANY TIME.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
LAT...LON 3330 10084 3345 10084 3367 10073 3381 10053
3379 10052 3340 10052 3324 10053
TIME...MOT...LOC 0333Z 235DEG 20KT 3337 10058
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 8 hours 2 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Special weather statement, Apr 16, 8:47 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 847 PM CDT THU APR 16 2009 TXZ028-029-034-035-170215- HALE TX-LAMB TX-LUBBOCK TX-HOCKLEY TX- 847 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS HOCKLEY...LUBBOCK...LAMB AND HALE COUNTIES... AT 844 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF ANTON...OR ABOUT 16 MILES NORTHEAST OF LEVELLAND...MOVING NORTHEAST AT 30 MPH. SMALL HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 9:03 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
903 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 12 NW CLAIREMONT 33.29N 100.90W
04/16/2009 E1.75 INCH KENT TX TRAINED SPOTTER
&&
EVENT NUMBER 00391
FBLocal storm report, Apr 16, 9:23 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
923 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0921 PM TORNADO 10 N SHALLOWATER 33.83N 101.99W
04/16/2009 HALE TX NWS EMPLOYEE
OR APPROX 4S OF THE COMMUNITY OF COUNTY LINE
&&
EVENT NUMBER 00392
02Special weather statement, Apr 16, 9:40 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 940 PM CDT THU APR 16 2009 TXZ035-170315- LUBBOCK TX- 940 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY... AT 939 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF WOODROW...OR ABOUT 14 MILES WEST OF SLATON...MOVING NORTHEAST AT 15 MPH. SMALL HAIL UP TO THE SIZE OF DIMES...GUSTY WINDS...AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 10:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1011 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG 8 WNW ABERNATHY 33.88N 101.98W
04/16/2009 HALE TX LAW ENFORCEMENT
DAMAGE TO TREES AND RADIO TOWER NE OF INTERSECTION OF
FM2528 AND FM54
&&
EVENT NUMBER 00393
02Local storm report, Apr 16, 10:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1014 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1007 PM TORNADO 9 W GIRARD 33.36N 100.82W
04/16/2009 KENT TX PUBLIC
&&
EVENT NUMBER 00394
02The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Apr 16, 7:02 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 58 min |
| Apr 16, 7:12 PM CDT | Tornado Warning | LUB | Garza, Kent | 48 min |
| Apr 16, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 47 min |
| Apr 16, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 33 min |
| Apr 16, 7:33 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn, Terry | 57 min |
| Apr 16, 7:42 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 48 min |
| Apr 16, 7:51 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 29 min |
| Apr 16, 7:55 PM CDT | Tornado Warning | LUB | Dickens, Garza, Kent | 50 min |
| Apr 16, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 16 min |
| Apr 16, 8:13 PM CDT | Areal Flood Advisory | LUB | Lubbock | 107 min |
| Apr 16, 8:19 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 45 min |
| Apr 16, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 63 min |
| Apr 16, 8:49 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 8:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 56 min |
| Apr 16, 8:57 PM CDT | Areal Flood Warning | LUB | Garza | 3 hr |
| Apr 16, 8:59 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 24 min |
| Apr 16, 9:08 PM CDT | Tornado Warning | LUB | Lubbock | 19 min |
| Apr 16, 9:14 PM CDT | Tornado Warning | LUB | Hale | 31 min |
| Apr 16, 9:34 PM CDT | Tornado Warning | LUB | Dickens, Kent | 41 min |
| Apr 16, 9:37 PM CDT | Areal Flood Warning | LUB | Kent | 3 hr |
| Apr 16, 9:47 PM CDT | Areal Flood Advisory | LUB | Hale | 118 min |
| Apr 16, 10:17 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 28 min |
| Apr 16, 10:25 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| Apr 16, 10:25 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 35 min |
| Apr 16, 10:42 PM CDT | Tornado Warning | LUB | Floyd, Hale | 48 min |
| Apr 16, 10:46 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 44 min |
| Apr 16, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 26 min |
| Apr 16, 11:48 PM CDT | Areal Flood Warning | LUB | Hale, Swisher | 5 hr |
| Apr 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 48 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.